Colorado, 2018

Hail in Colorado, July 24, 2018

July 24, 2018 · NWS PUB · 5 events in 2 counties and zones

Hail the size of quarters were noted near Silver Cliff, with hail the size of Half Dollars impacted locations near Black Forest, while hail up to the size of golf balls were observed near Westcliffe during the afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail the size of quarters were noted near Silver Cliff, with hail the size of Half Dollars impacted locations near Black Forest, while hail up to the size of golf balls were observed near Westcliffe during the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 10:16 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 24, 10:16 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 AM MDT Tue Jul 24 2018

.UPDATE...
Issued at 947 AM MDT Tue Jul 24 2018

Based on HRRR output and anecdotal conditions, went ahead and
issued Flash Flood watch for the S Mtns from Fremont county
southward. Watch is in effect until 9 pm. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 437 AM MDT Tue Jul 24 2018

Only a few remnants of yesterday's convection left across the region
early this morning, with showers around Trinidad and sprinkles
across the eastern plains as of 10z. Expect most precip to end by
sunrise, and will carry just some very low pops for light showers
near the KS border and over the higher peaks into mid-morning.
Plentiful moisture will remain in place across the entire area again
today, with significant instability (CAPES 1-2k J/KG) developing at
many locations by mid-afternoon. Main difference in convective set-
up today versus yesterday is in the upper levels, as short wave
which helped fire Mon storms was dropping south into the TX
Panhandle early this morning with weak subsidence developing behind
it over sern CO. Some weaker energy evident early this morning over
wrn CO in satellite/radar imagery will rotate eastward across the
area today, though upward motion with any feature this
afternoon/evening will be weaker than yesterday. 0-6km shear is also
forecast to be weaker today, with values in the 30-40 kt range
versus 40-50 kts yesterday. Overall, expect sct storms to develop
over the mountains again this afternoon, with W-NW steering flow
aloft taking convection eastward across interior valleys and into
the I-25 corridor late in the day, before storms gradually dissipate
on the plains this evening. Main threat will again be locally heavy
rainfall and flash flooding, though areal extent of any flooding
should be less than yesterday. Swed has marginal risk of severe
over most of the I-25 corridor and adjacent plains, which looks
reasonable, as some briefly severe wind/hail will be possible
where higher CAPE air pools along and west of I-25. Max temps
today look near to slightly cooler than yesterday, as air mass
remains moist across the area.

.LONG TERM...(Wednesday through Monday)
Issued at 437 AM MDT Tue Jul 24 2018

Overview...Deterministic models are in generally good agreement
on the large scale pattern for the duration of the long-term
forecast period. The GFS ensemble also shows little spread. The
upper-level high pressure system is forecast to begin the period
centered over southern Arizona, with northwest flow over Colorado.
The high pressure only moves slightly northwest through Saturday.
Sunday into Monday, the high pressure expands north across the
western US, amplifying flow northwest to north/northwest flow over
Colorado. Embedded disturbances and favorable atmospheric
moisture (TPW over 1.25" across plains and 0.75" over eastern
mountains) will lead to daily thunderstorm chances for most areas.

Wednesday...Scattered to widespread thunderstorms will develop
across the mountains and high valleys by early afternoon and drift
east onto the plains. Meanwhile, a cold front will be pushing south
across the plains through the afternoon and into the early evening,
forcing additional thunderstorm development. All of the plains have
at least scattered thunderstorm chances. Atmospheric moisture will
be well above normal, with TPW values near 1" across the high
terrain and 1.5" across the plains. Therefore, storms will have the
potential to produce very heavy rainfall, so flash flooding will be
a concern, especially over urban areas and burn scars. The upper
level jet will be skirting northern COlorado, so marginal flow aloft
should yield EBShear to around 30-35 knots. MLCAPE will reach up to
750 j/kg across the mountains and 1500 j/kg across the plains.
Forecast soundings indicate skinny CAPE with inverted-V profiles in
the lowest levels, so strong gusty winds and low-end-severe to sub-
severe hail will be possible with the strongest thunderstorms.
Widespread nature of convection will also limit the severe threat.
High temperatures ahead of the cold front will be in the mid to
upper 90s across the plains, and mid to upper 80s in Colorado
Springs and the high valleys.

Thursday...Surface winds across the plains will become easterly
upslope behind the previous day's cold front, maintaining the high
degree of atmospheric moisture and driving surface dew points to
around 50 across the eastern mountains. Thunderstorms will again
develop by early afternoon across the mountains. Given the higher
dew points, MLCAPE will be in the range of 1000 to 1500 j/kg across
the eastern mountains. Additionally, the easterly surface winds
beneath ~30 knot mid-level flow should yield favorable deep layer
shear. The setup should allow for a few strong to severe storms to
develop, with gusty winds and large hail the primary threats. The
heavy rain flash flood potential will also persist over the
mountains. While storm coverage and severity will be greatest over
the eastern mountains, several storms will advance east onto the
plains during the late afternoon and evening. Temperatures will be
cooler east of the mountains, with highs in the low/mid 80s across
the plains and mid 70s in Colorado Springs.

Friday through Monday...Daily afternoon/early evening thunderstorm
activity looks to continue through the remainder of the long term
period with favorable moisture and disturbed northwest flow
persisting. Precip chances look greatest over the eastern
mountains and plains, with slightly less activity forecast along
the continental divide where flow is weaker and moisture less
abundant. At least marginal instability along with increasing flow
aloft as the upper jet sags south will allow for strong to severe
storms to develop each day. Flash flooding will continue to be a
concern as well. An improved severe setup could develop Monday
over southern Colorado as mid-level flow increases and becomes
more amplified above surface southeasterlies and near 60 dew
points. Temperatures remain near/just below normal through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1110 AM MDT Tue Jul 24 2018

Thunderstorms today will not be as widespread or strong as
yesterday. Best chance of thunder at KCOS will be between 23 utc
and 02 utc. I do not anticipate any low clouds later tonight.

KPUB will have a chance of storms from 01 utc to 03 utc this
evening.

KALS may see a passing storm 23 ut to 01 utc. Otherwise VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ072>080-
083-087.

&&

UPDATE...HODANISH
SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...HODANISH
Hazardous weather outlook, Jul 24, 10:25 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Tue Jul 24 2018

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving east across interior valleys
and the I-25 Corridor late this afternoon, and then out across the
adjacent eastern plains in the evening. The main threat from
storms will be locally heavy rain. With grounds already saturated
from rains yesterday, localized flash flooding will be possible.
Burn scars, especially from highway 50 south to the New Mexico
border, will be highly susceptible to flooding today.

One or two of the storms on the plains will also be capable for
producing wind gusts to 60 mph and hail up to the size of nickels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A pattern of abundant moisture and disturbances embedded in
northwest flow is forecast to remain in place through the next
week. This setup will lead to daily thunderstorm chances across
the mountains and plains, particularly over the eastern mountains
and plains. The main threats with storms each day will be wind
gusts up to 50 mph, small hail, lightning, and heavy rainfall.
Some stronger storms may produce hail over 1" and winds to 60 mph.
Flash flooding will be possible each day, especially over recent
burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
adjacent plains.

Hodanish

In the hours before

Local storm report, Jul 24, 10:48 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       1 N LA JUNTA            37.99N 103.54W
07/23/2018  M2.48 INCH       OTERO              CO   TRAINED SPOTTER

&&
Special weather statement, Jul 24, 1:25 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT TUE JUL 24 2018

COZ067-068-071-242100-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
225 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO GRANDE AND
NORTHWESTERN CONEJOS COUNTIES UNTIL 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Capulin, or 30 miles north of Chama, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Rio Grande
and northwestern Conejos Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flash flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3732 10653 3740 10644 3730 10620 3717 10644
TIME...MOT...LOC 2025Z 308DEG 17KT 3732 10644

Hodanish
Special weather statement, Jul 24, 1:27 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT TUE JUL 24 2018

COZ062-063-076-077-242115-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
227 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 48 miles east of Gunnison, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nathrop.

LAT...LON 3875 10594 3872 10595 3871 10596 3869 10596
      3869 10570 3845 10578 3862 10616 3876 10610
TIME...MOT...LOC 2027Z 283DEG 12KT 3867 10605

KTS
Special weather statement, Jul 24, 1:32 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT TUE JUL 24 2018

COZ084-085-242115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
232 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peyton and Black Forest.

LAT...LON 3888 10443 3900 10480 3913 10482 3913 10432
TIME...MOT...LOC 2032Z 293DEG 4KT 3905 10466

KTS
Special weather statement, Jul 24, 1:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT TUE JUL 24 2018

COZ074-075-088-242115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
235 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...
SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 315
PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stonewall, or 30 miles west of Trinidad, moving south
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Segundo, Gulnare, Boncarbo and Weston.

LAT...LON 3700 10517 3734 10515 3735 10468 3699 10463
      3699 10493
TIME...MOT...LOC 2035Z 354DEG 8KT 3702 10502

KTS

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, El Paso

When
July 24, 1:35 PM MST to 1:40 PM MST
Where
El Paso County, 3.81 mi NNE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.670

Hail, El Paso

When
July 24, 1:55 PM MST to 2:00 PM MST
Where
El Paso County, 2.55 mi WNW of Black Forest
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.040, -104.740

Hail, El Paso

When
July 24, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 2.55 mi WNW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -104.740

Hail, Custer

When
July 24, 3:37 PM MST to 3:42 PM MST
Where
Custer County, 6.91 mi S of Silver Cliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -105.440

Hail, Custer

When
July 24, 4:15 PM MST to 4:20 PM MST
Where
Custer County, 11.75 mi S of Westcliffe
Measured
1.75 in hail
Reported by
Public
Coordinates
37.960, -105.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772698, 772699, 772700, 772701, 772702.